Michigan, 2011Hail in Michigan, May 10, 2011
May 10, 2011 · NWS GRR · 1 event in 1 county or zone
Hail up to seven eighths of an inch in diameter was reported with an early morning thunderstorm which affected Spring Arbor in Jackson county. The thunderstorm developed well to the northeast of a warm front in an area of enhanced elevated instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hail up to seven eighths of an inch in diameter was reported with an early morning thunderstorm which affected Spring Arbor in Jackson county. The thunderstorm developed well to the northeast of a warm front in an area of enhanced elevated instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 10, 3:35 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, May 10, 3:35 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 AM EDT TUE MAY 10 2011
LATEST UPDATE...ALL EXCEPT AVIATION...
.SYNOPSIS...(435 AM EDT TUE MAY 10 2011)
A WARM FRONT WILL BRING A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM
TODAY THROUGH TONIGHT BUT DRY CONDITIONS WILL PREVAIL ACROSS MOST OF
OUR AREA THROUGH TONIGHT. IT WILL BECOME WARMER AND MORE HUMID
WEDNESDAY THROUGH THURSDAY INTO FRIDAY WITH AN INCREASING THREAT FOR
THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY INTO FRIDAY.
TEMPERATURES WILL COOL OFF BACK TO NEAR NORMAL LEVELS FOR THE
WEEKEND.
&&
.SHORT TERM...(435 AM EDT TUE MAY 10 2011)
(TODAY THROUGH THURSDAY AFTERNOON)
SCATTERED SHOWERS AND TSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
EARLY MORNING HOURS TODAY DUE TO INCREASING ELEVATED INSTABILITY
WELL TO THE NE OF THE WARM FRONT. THIS ACTIVITY WILL TAPER OFF BY
MID MORNING FOLLOWED BY PREDOMINATELY DRY CONDITIONS THE REST OF THE
DAY AND TONIGHT AS THE HIGH AMPLITUDE UPPER RIDGE BUILDS OVERHEAD.
HOWEVER WE KEPT THE 20 POP GOING LATER TODAY/TONIGHT WITH THE H8
WARM FRONT AND AXIS OF MID LEVEL INSTABILITY STILL OVER THE AREA.
IT WILL TURN WARMER AND MORE HUMID WEDNESDAY. THE UPPER RIDGE WILL
CONTINUE TO RESULT IN MAINLY DRY CONDITIONS BUT WE MAINTAINED LOW
POPS FOR SCATTERED SHOWERS/STORMS WITH SOME INSTABILITY AND SFC WARM
FRONT STILL NOT TOO FAR SOUTH OF OUR AREA.
A BETTER CHC FOR TSTORMS WILL COME BEGINNING ON THURSDAY AS THE
UPPER RIDGE AXIS SHIFTS A LITTLE FURTHER EAST AND THE SFC LOW
PRESSURE SYSTEM STARTS TO APPROACH FROM THE WEST. THERE IS POTENTIAL
FOR MAX TEMPS THURSDAY TO REACH THE LOW TO PERHAPS MID 80S WITH DEW
POINTS WELL UP INTO THE 50S OR EVEN LOWER 60S. SB CAPES HAVE
POTENTIAL TO REACH 2000 J/KG THURSDAY AFTERNOON.
&&
.LONG TERM...(435 AM EDT TUE MAY 10 2011)
(THURSDAY NIGHT THROUGH MONDAY)
THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE IMPACT OF THE
UPPER LOW THU NIGHT INTO SAT. MODELS SHOW AN 850 MB THETA E RIDGE
OVER MI FRI. THIS WILL SUPPORT WARMER TEMPERATURES AND SHOWERS AND
THUNDERSTORMS AS THE UPPER LOW TRACKS SOUTH OF THE REGION. I BUMPED
UP TEMPS FOR THIS REASON. COLD AIR ADVECTION DEVELOPS SATURDAY OR
SATURDAY NIGHT...AND THE TIMING IS IMPORTANT FOR SATURDAYS
TEMPERATURES. I DID RAISE VALUES A COUPLE OF DEGREES...CLOSE TO
NORMAL VALUES...BUT NOT NEARLY AS HIGH AS THE MEX GUIDANCE NUMBERS.
IF THE HIGH RES EURO IS CORRECT IT COULD END UP STUCK IN THE 60S.
NO CHANGES TO THE PRECIP AT THIS TIME...BUT GIVEN THE FURTHER SOUTH
TRACK OF THE UPPER LOW OVER THE WEEKEND...ESPECIALLY SEEN ON THE
HIGH RES EURO...WE MAY BE ABLE TO DROP THE PRECIPITATION FOR SUNDAY.
&&
.AVIATION...(755 PM EDT MON MAY 9 2011)
THE SHORTWAVE THAT WAS CAUSING THE CONVECTION THIS EVENING WAS
MOVING EAST OF THE GRR CWA. EVEN SO THERE IS STRONG MOISTURE
CONVERGENCE BELOW 700 MB OVERNIGHT SO I CAN NOT TOTALLY RULE OUT THE
CHANCE OF SHOWERS AND THUNDERSTORMS. SO WHILE I DID PULL THE
SHOWERS OUT OF THE TAFS ON THE 06Z TAF GROUP.... I DID CARRY VCTS.
THERE WAS YET A CLUSTER OF STORMS SOUTH OF GRR AS I WRITE THIS BUT
THIS SHOULD BE EAST OF ALL BUT JXN BY 06Z TAF TIME.
I PUT LOW LEVEL WIND SHEAR IN THE TAFS OVERNIGHT AS WINDS ABOVE 1000
FT AGL SHOULD BE CLOSE TO 40 KNOTS....THAT WOULD BE NEARLY 25 KNOTS
OF SHEAR IN THE FIRST 1000 FT.
THE BUILDING UPPER RIDGE SHOULD RESULT IN QUIET WEATHER FROM MID
MORNING TUESDAY THROUGH TUESDAY NIGHT. IT WILL BE WINDY THROUGH.
&&
.MARINE...(435 AM EDT TUE MAY 10 2011)
OFFSHORE FLOW OUT OF THE SOUTHEAST THROUGH THIS EVENING WILL KEEP
WAVE HEIGHTS BELOW 4 FEET. WE WILL KEEP THE SMALL CRAFT GOING FOR
WIND SPEEDS UP TO 20 TO 25 KTS AT TIMES.
&&
.HYDROLOGY...(435 AM EDT TUE MAY 10 2011)
THREE RIVER FLOOD ADVISORIES ARE STILL IN EFFECT BUT RIVER LEVELS
CONTINUE TO SLOWLY FALL DUE TO THE LACK OF SIGNIFICANT RAINFALL IN
EARLY MAY. QPF TODAY AND WEDNESDAY WILL BE TOO SCATTERED IN COVERAGE
AND LIGHT WITH AMOUNTS TO HAVE MUCH IMPACT.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FOR ST JOE TO MANISTEE THROUGH THIS
EVENING.
&&
SYNOPSIS: LAURENS
SHORT TERM: LAURENS
LONG TERM: MJS
AVIATION: WDM
MARINE: LAURENS
HYDROLOGY: LAURENS
Hazardous weather outlook, May 10, 4:16 AM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
516 AM EDT TUE MAY 10 2011
MIZ037>040-043>046-050>052-056>059-064>067-071>074-110930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
516 AM EDT TUE MAY 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THROUGH TONIGHT.
THE MAIN RISK WILL BE HAIL AND DAMAGING WINDS. THE PRIMARY STORM
MOTION WILL BE EAST AT 20 MPH. BRIEF HEAVY DOWNPOURS AND
OCCASIONAL CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY OF THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL THUNDERSTORMS ARE FORECASTED INTO FRIDAY. AN ISOLATED
SEVERE THUNDERSTORM WITH LARGE HAIL OR DAMAGING WINDS MAY
OCCUR...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT FORECASTED AT
THIS TIME. LOCAL RAINFALL AMOUNTS IN EXCESS OF AN INCH MAY OCCUR
DURING THIS TIMEFRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-110930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
516 AM EDT TUE MAY 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WINDS TO SMALL CRAFT ARE FORECASTED INTO THIS EVENING.
A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE...WITH GUSTY
WINDS...HAIL AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST GOING INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 10, 12:23 AM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
123 AM EDT TUE MAY 10 2011
MIZ044-045-051-100645-
MECOSTA-MONTCALM-NEWAYGO-
123 AM EDT TUE MAY 10 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF NEWAYGO...MOVING EAST AT 20
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
BIG PRAIRIE BY 135 AM EDT...
OXBOW AND CROTON HEIGHTS BY 140 AM EDT...
MORLEY AND 6 MILES NORTH OF HOWARD CITY BY 205 AM EDT...
RUSTFORD BY 220 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4368 8512 4330 8518 4331 8584 4359 8587
TIME...MOT...LOC 0523Z 275DEG 19KT 4350 8575
MJS
Local storm report, May 10, 12:35 AM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 AM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 AM HAIL WHITE CLOUD 43.57N 85.77W
05/10/2011 E0.25 INCH NEWAYGO MI LAW ENFORCEMENT
DISPATCH REPORTED PEA SIZE HAIL AT THIS TIME.
&&Special weather statement, May 10, 1:40 AM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 AM EDT TUE MAY 10 2011
MIZ040-045-046-051-052-100845-
CLARE-GRATIOT-ISABELLA-MECOSTA-MONTCALM-
240 AM EDT TUE MAY 10 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM NEAR LAKEVIEW TO LAKE AND AROUND
WINN. THESE THUNDERSTORMS WERE MOVING EAST AT 20
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
* THE THUNDERSTORM WILL BE NEAR...
WESTVILLE BY 300 AM EDT...
EDMORE AND WYMAN BY 310 AM EDT...
ALMA BY 410 AM EDT...
COE BY 415 AM EDT...
6 MILES NORTH OF BEEBE BY 430 AM EDT...
LANGPORT BY 445 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4312 8484 4314 8527 4379 8535 4382 8524
4382 8509 4385 8509 4396 8461 4347 8460
4347 8437 4312 8437
TIME...MOT...LOC 0638Z 269DEG 16KT 4342 8523
MJSSpecial weather statement, May 10, 1:57 AM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
257 AM EDT TUE MAY 10 2011
MIZ051-052-058-059-067-100900-
CLINTON-GRATIOT-INGHAM-IONIA-MONTCALM-
257 AM EDT TUE MAY 10 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ADDITIONAL STRONG THUNDERSTORMS NEAR IONIA AND BRIDGEVILLE...MOVING
EAST AT 20 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
* THE THUNDERSTORM WILL BE NEAR...
MATHERTON AND HUBBARDSTON BY 325 AM EDT...
ST. JOHNS BY 405 AM EDT...
SHEPARDSVILLE BY 425 AM EDT...
ELSIE BY 430 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4277 8422 4278 8424 4279 8434 4279 8436
4285 8504 4314 8519 4314 8436 4280 8436
4278 8422 4278 8416 4277 8415
TIME...MOT...LOC 0657Z 267DEG 19KT 4304 8505
MJSSpecial weather statement, May 10, 5:13 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
613 AM EDT TUE MAY 10 2011
MIZ065>067-073-074-101130-
BARRY-CALHOUN-EATON-INGHAM-JACKSON-
613 AM EDT TUE MAY 10 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 612 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF JACKSON...MOVING EAST AT 25 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
CONCORD BY 620 AM EDT...
SOUTH JACKSON BY 650 AM EDT...
JACKSON BY 655 AM EDT...
ACKERSON LAKE BY 700 AM EDT...
NAPOLEON ARPT BY 715 AM EDT...
GRASS LAKE AND NORVELL BY 720 AM EDT...
FRANCISCO BY 730 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4207 8414 4207 8478 4242 8513 4249 8414
4239 8412 4208 8412
TIME...MOT...LOC 1013Z 267DEG 20KT 4222 8470
JBHail, Jackson
- When
- May 10, 6:00 AM EST to 6:01 AM EST
- Where
- Jackson County, 0.69 mi N of Spring Arbor to 0.51 mi W of Greenbrier
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.210, -84.550
Media reported seven eighths inch diameter hail accompanied an early morning thunderstorm in Spring Arbor. The media also reported moth ball (three quarters inch) hail four miles south southwest of Jackson.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 10 to 11, 20112 deaths · 2 in hail · 22 events
- Flash Flooding and Flooding in Ohio, May 10 to 12, 20111 death · $385,000 · 1.75 in hail · 60 events
- Flash Flooding and Hail in Ohio, May 10 to 11, 2011$19 million · 1.75 in hail · 14 events
- Tornado and Hail in Minnesota, May 10, 2011$500,000 · EF1 · 64 events
- Flash Flooding and Hail in Kentucky, May 10 to 11, 2011$2.0 million · 1.75 in hail · 19 events
- Hail in South Carolina, May 10, 2011$296,000 · 4.5 in hail · 34 events
- Flash Flooding and Hail in West Virginia, May 10 to 11, 2011$530,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$112,000 · 1.25 in hail · 27 events
- Hail in Ohio, May 10, 2011$186,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 10, 2011$66,000 · 2.75 in hail · 22 events
- Hail and Lightning Strike in Wisconsin, May 10, 2011$100,000 · 1 in hail · 2 events
- Hail in North Carolina, May 10, 2011$36,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289975.